Pennsylvania, 2026

Damaging Winds in Pennsylvania, March 31, 2026

March 31, 2026 · NWS CLE · 3 events in 1 county or zone

At the surface, a cold front drifted southeastward across Lake Ontario, southern ON, and southern Lower MI toward Lake Erie during the early afternoon through late evening of the 31st. Ahead of the front, a line of multicell thunderstorms persisted generally eastward and generated isolated straight-line convective wind damage in Erie County during the early evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

At the surface, a cold front drifted southeastward across Lake Ontario, southern ON, and southern Lower MI toward Lake Erie during the early afternoon through late evening of the 31st. Ahead of the front, a line of multicell thunderstorms persisted generally eastward and generated isolated straight-line convective wind damage in Erie County during the early evening of the 31st. The ambient environment of these storms included moderate to strong effective bulk shear and weak MUCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 31, 2:30 PM EST, 3 hours 2 minutes earlier. Its key messages:

  • 1) A cluster of strong to severe thunderstorms will sweep across the region late this afternoon and evening. The main impact will be gusty winds and heavy rainfall, but hail and a couple of brief tornadoes are possible too. 2) A second round of strong to severe thunderstorms and heavy rainfall is expected tonight. Heavy rainfall is the bigger concern with this overnight round, with widespread amounts of 1 to 1.25 inches possible through Wednesday, and locally higher where training occurs. This could cause flooding of urban, low- lying, and other flood prone areas. 3) Lower impact system Thursday and Friday, with occasional showers and storms and a return of very warm temperatures. 4) A stronger system brings a greater potential for severe storms and heavy rainfall late Saturday into Sunday.
Area forecast discussion, Mar 31, 2:30 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
330 PM EDT Tue Mar 31 2026

.WHAT HAS CHANGED...
Confidence has increased that a cluster of strong to severe
storms with gusty winds, some hail, and heavy rain will move
west to east across the area late this afternoon and evening.
Another round of storms with some severe weather potential and a
better potential for heavy rain and localized flooding is still
expected tonight. The rest of the forecast and messaging remains
the same through the weekend, as additional rounds of showers
and storms are expected.

&&

.KEY MESSAGES...
1) A cluster of strong to severe thunderstorms will sweep across
the region late this afternoon and evening. The main impact will
be gusty winds and heavy rainfall, but hail and a couple of
brief tornadoes are possible too.

2) A second round of strong to severe thunderstorms and heavy
rainfall is expected tonight. Heavy rainfall is the bigger
concern with this overnight round, with widespread amounts of 1
to 1.25 inches possible through Wednesday, and locally higher
where training occurs. This could cause flooding of urban, low-
lying, and other flood prone areas.

3) Lower impact system Thursday and Friday, with occasional
showers and storms and a return of very warm temperatures.

4) A stronger system brings a greater potential for severe
storms and heavy rainfall late Saturday into Sunday.

&&

.DISCUSSION...
KEY MESSAGE #1:
Quasi-zonal flow continues across the southern Great Lakes
region this afternoon overtop a flat mid/upper ridge over the SE
CONUS. An active stationary front remains draped across Lower
Michigan and southern Ontario along the northern edge of this
ridge, and this boundary continues to serve as the focus for a
series of shortwaves and associated weak surface lows.

One shortwave and associated mid-level speed max, characterized
by 700 mb flow over 50 knots, is currently crossing northern
Indiana and SW Lower Michigan. This shortwave and its associated
40+ knot low-level jet is driving a Mesoscale Convective System
(MCS) that will move into NW Ohio by 19Z. The downstream
environment across northern Ohio and western PA has sufficiently
destabilized this afternoon to support severe weather due to a
rapid uptick in shear expected as the wave approaches. Current
mesoanalysis shows MLCAPE of 500-1000 J/kg, with around 1500
J/Kg of SBCAPE, beneath a stout EML plume (7 to 7.5 C/Km mid-
level lapse rates). Westerly Deep layer shear will increase to
40-50 knots ahead of the wave, with vectors oriented
perpendicular to the north-south oriented line of convection on
the front edge of the MCS, and this combined with the moderate
instability will support forward propagation of the MCS late
this afternoon and evening and associated wind risk. PWATs of 1
to 1.2 inches (90th percentile of climatology) will also lead to
brief heavy rain as the complex progresses across the region.
While wind and heavy rain are the biggest hazards, low-level
(0-1 Km) shear increasing to 20-30 knots and effective SRH
increasing to 250-300 m2/s2 could support a couple of brief
tornadoes embedded within the main line or with any semi
discrete cells that develop ahead of it. The aforementioned
steep mid-level lapse rates also support occasional large hail,
especially with any semi discrete cells. The overall highest
severe weather risk appears to be east of I-71 this evening,
where higher instability has built up the past few hours. This
is especially the case for damaging winds given higher low-level
lapse rates of 7 to 7.5 C/Km leading to higher DCAPE in NE Ohio
and NW PA.

In terms of timing, the convection should reach the I-75
corridor by 20Z, the I-71 and I-77 corridors by 22Z, and should
be over NW PA by 23 to 00Z.

KEY MESSAGE #2:
After a short break during the mid evening hours, the shortwave
and associated surface low exiting east across the eastern Great
Lakes tonight will start to push the stationary front SE across
the region as a cold front. Another line of convection is
expected to develop along and ahead of the cold front as large
scale forcing for ascent increases. Shear will remain moderate
to high overnight with the presence of an enhanced low-level
jet, so a few severe storms are possible (mainly wind and a
brief tornado or two) where surges and bows occur in the QLCS.
However, the atmosphere will be pretty worked over from the
earlier evening convection, and this combined with the overnight
timing should limit the severe weather threat.

The bigger concern overnight is heavy rainfall and flash
flooding. The front will slow in forward progress as the night
progresses and will become aligned parallel to the W to WSW low
and mid-level flow. This combined with the 35-40 knot low-
level jet will lead to training convection within the
QLCS/backbuilding. On top of that, PWATs will increase to over
1.25 inches (near the daily max of sounding climatology) with
Integrated Vapor Transport (IVT) in the 90th to 97th
percentile, and this all combined with a skinny CAPE profile all
points to swaths of very heavy rainfall and efficient rainfall
rates. A widespread 1 to 1.25 inches of rain is likely through
Wednesday morning, but locally higher totals of 2 to 3 inches+
are possible where training occurs. This could lead to flash
flooding of low-lying, urban, and other prone areas, as well as
potential river flooding if enough falls in a basin.

Much of the area will try to dry out Wednesday as the front
temporarily sags into southern or central Ohio and Canadian high
pressure over the northern Great Lakes tries to influence at
least the north half of our region. However, a swath of showers
will continue north of the frontal boundary where isentropic
ascent will be persistent, so the southern and central counties
(south of I-80) may hold onto off and on light rain much of the
day. If the front is slightly farther north or south, than the
location of the swath of showers will change. The overall
impact and message Wednesday is that it will be a cold and damp
day, with highs held into the mid 40s to low 50s. Showers will
definitely increase Wednesday evening and Wednesday night as
the front slowly lifts back north.

KEY MESSAGE #3:
The next mid/upper shortwave ejecting across the Plains Thursday
will spawn another surface low that will lift into the northern
Great Lakes by Friday morning. The front should continue lifting
north Thursday morning ahead of this developing low, so most of
the leftover showers should be north of the region by midday.
This will set up a mainly dry and very warm afternoon in the
warm sector. As the low tracks from the northern Great Lakes
through northern Ontario Friday, the front will sag back SE as a
cold front. However, it is looking increasingly likely that the
boundary will stay NW of the region as it stalls in response to
yet another developing low in the Plains. This points to
slightly higher coverage of showers and a few thunderstorms
Friday compared to Thursday, but any heavy rain or severe threat
should be isolated, so lower impact than the mid week
convection. Temperatures will soar into the upper 70s to near 80
Thursday and Friday.

KEY MESSAGE #4:
The next surface low mentioned above developing in the Plains
Friday will lift across the Great Lakes Saturday and early
Sunday. This low will be stronger and will be the final wave to
kick this old frontal boundary out of the region as it's
associated with a strong mid/upper trough digging into the Great
Lakes. Given the better dynamics and strength of this system,
severe thunderstorms and heavy rainfall are possible late
Saturday and Saturday night, depending on the timing. This will
be monitored. Much colder air will settle into the region behind
this system for early next week.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Mainly VFR across the TAF sites early this afternoon, though
anticipate deterioration to MVFR and IFR vsbys from showers and
thunderstorms later this afternoon and evening. A few
thunderstorms could pose a strong to severe wind threat,
especially later this afternoon.

A few areas to watch for thunderstorms this afternoon. The first
area will be over the next couple of hours, generally east of
the I-77 corridor as showers and thunderstorms develop along a
residual nocturnal outflow boundary. This area of storms will
primarily impact ERI. The second area will be a cluster of
thunderstorms currently across Indiana this afternoon which is
expected to reach the I-75 corridor by around 4 PM. This cluster
of thunderstorms is expected to become better organized over the
next several hours as it continues east, posing a strong to
perhaps severe wind threat to all TAF sites (briefly 40 to 45
knots, perhaps isolated up to 50). The third area of concern
will be along an approaching cold front later this evening,
with widespread shower and thunderstorm development likely. The
threat for strong to severe winds is lower with this area,
though non- zero.

Winds are generally out of the southwest early this afternoon,
15 to 20 knots with periodic gusts of 30 to 35 knots. Winds will
abruptly shift towards the northwest, then north behind a cold
front later this evening and overnight, 10 to 15 knots.

Outlook...Non-VFR likely in showers and low ceilings Wednesday
afternoon. Additional periods of non-VFR conditions possible in
showers and thunderstorms Thursday through Saturday, though
appears most likely on Saturday.

&&

.MARINE...
Elevated southwest winds of 15 to 20 knots will persist across Lake
Erie into tonight. Though winds may occasionally gust up to 25
knots, believe most of the higher winds should be confined along the
nearshore given the cold lake surface temperatures. Thus, have opted
against a Small Craft Advisory at this time. Winds will briefly
shift towards the north behind a cold front on Wednesday, 10 to 15
knots, increasing to 15 to 20 knots and gradually becoming east to
northeast Wednesday night into Thursday. May need a brief Small
Craft Advisory Wednesday night into Thursday morning with the
onshore flow near 20 knots. Winds will return to the southwest as
the cold front lifts back north as a warm front late Thursday into
Friday, 15 to 20 knots.

Another item of concern this afternoon and evening will be the
threat of strong winds greater than 40 knots associated with a line
of thunderstorms moving west to east across Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

DISCUSSION...Garuckas
AVIATION...Kahn
MARINE...Kahn
Hazardous weather outlook, Mar 31, 2:03 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
303 PM EDT Tue Mar 31 2026

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
303 PM EDT Tue Mar 31 2026

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Locally heavy rainfall and isolated flash flooding are also
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Area creeks and rivers will continue rising into Wednesday as rain
continues. Some prone rivers may approach or reach minor flood
stage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

LEZ142>149-162>169-011915-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
303 PM EDT Tue Mar 31 2026

...SEVERE THUNDERSTORM WATCH 80 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-011915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-
303 PM EDT Tue Mar 31 2026

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Thunderstorms along and ahead of a cold front this afternoon and
evening may produce strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 5:07 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
607 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Dmg     Mentor                  41.69N 81.33W
03/31/2026                   Lake               OH   911 Call Center

            Trees and powerlines down on Hopkins Road.

&&

RC
Local storm report, Mar 31, 5:13 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
613 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     2 SW Aquilla            41.53N 81.19W
03/31/2026  M65 MPH          Geauga             OH   Amateur Radio

            65 mph gust and dime size hail.

&&

dk
Special weather statement, Mar 31, 5:14 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
614 PM EDT Tue Mar 31 2026

OHZ021>023-033-312300-
Summit OH-Portage OH-Mahoning OH-Trumbull OH-
614 PM EDT Tue Mar 31 2026

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TRUMBULL...
PORTAGE...NORTHWESTERN MAHONING AND SOUTHERN SUMMIT COUNTIES THROUGH
700 PM EDT...

At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Streetsboro to Barberton. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Akron, Youngstown, Warren, Ravenna, Cuyahoga Falls, Kent, Barberton,
Niles, Tallmadge, Streetsboro, Canfield, Newton Falls, Mogadore,
Lordstown, Hilltop, Leavittsburg, Vienna Center, Austintown, Stow,
and Norton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio.

&&

LAT...LON 4099 8083 4099 8169 4125 8131 4125 8066
      4113 8067
TIME...MOT...LOC 2213Z 269DEG 45KT 4123 8129 4102 8157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

23
Local storm report, Mar 31, 5:18 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
618 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     2 ENE Brooklyn          41.45N 81.72W
03/31/2026                   Cuyahoga           OH   Public

            Large portion of roof came off an apartment
            building on Fulton Road.

&&

RC
Local storm report, Mar 31, 5:23 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
623 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Gst     5 NE Jefferson          41.78N 80.70W
03/31/2026  M63 MPH          Ashtabula          OH   ASOS

            ASOS station KHZY Ashtabula.

&&

dk
Local storm report, Mar 31, 5:27 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
627 PM EDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Tstm Wnd Gst     1 NNW Fairport Harbor   41.76N 81.28W
03/31/2026  M61 MPH          Lake               OH   Buoy

            Buoy station FAIO1 Fairport, OH.

&&

dk

The radar

The Cleveland radar (KCLE), 143 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
March 31, 5:32 PM EST
Where
Erie County, 0.15 mi NE of Lake City
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.022, -80.348

Trees downed in Lake City.

Thunderstorm Wind, Erie

When
March 31, 5:35 PM EST
Where
Erie County, 0.48 mi NE of Cranesville
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.905, -80.344

Tree downed onto a house in Cranesville.

Thunderstorm Wind, Erie

When
March 31, 5:55 PM EST
Where
Erie County, 0.56 mi SSW of Waterford
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.943, -79.985

Several trees downed and a portion of a house's roof was damaged in Waterford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327624, 1327631, 1327627.